Parkinson’s disease is described on the NHS Choices website as a condition in which part of the brain become progressively damaged over many years. It describes the main symptoms as tremor, an involuntary shaking of particular parts of the body, slow movement, and stiff and inflexible muscles. It is often accompanied by other illnesses, like depression, constipation, insomnia, and memory problems.
What is the cause of Parkinson’s disease?
Conventional medicine does not know what causes Parkinson’s disease. The NHS Choices website gives a description of the disease, “the loss of nerve cells in the part of the brain called the substantia nigra”, but then goes on to say that it is not known why the loss of nerve cells occurs.
History and facts about Parkinson’s disease
Parkinson's disease been known about since ancient times. It was once known as ‘the shaking palsy’ by the physician Galen 175AD. In 1817 a London doctor, James Parkinson wrote a detailed medical essay was published on the disease which he wrote from his experience of six cases he had dealt with. This encouraged further study of the condition, and it acquired his name as a result.
It was not until the 1960s that that the chemical differences in the brains of Parkinson's patients were identified. This concerned the low levels of dopamine in the parts of the brain that was degenerating, and led to the development of the drug Levodopa.
The Parkinson’s UK website says that in Britain 1 in 500 people now has Parkinson’s, estimating this to be about 127,000 people. It says that it is largely a disease of people over 50 years old, but notes that younger people are now getting the disease too.
The MedTV website says that about 50,000 Americans are diagnosed with Parkinson's disease each year, with more than half a million Americans affected at any given time. It also says that the assumption that Parkinson’s is the result of normal ageing is no longer correct, that whilst it is often a disease that develops in late middle age, there are now more cases of "early-onset" and that an estimated 5-10% of Parkinson’s disease are people under the age of 40.
So it would seem that Dr Parkinson would now discover more than 6 cases if he was to return to practice!
Pharmaceutical drugs that can cause Parkinson’s disease
The magazine WDDTY reported in July 2010 that people who suffer from Parkinson’s disease, who often display the typical symptoms of shaking and sudden involuntary movements, and that scientists are now “beginning to wonder if the drugs are the cause”.
Indeed, the Alzheimer’s Society website has discussed the concept of ‘drug induced Parkinson’s’. This is a concept that is known by the Parkinson’s Disease Society, who have written an information sheet on the subject. This states that “about 7% of people with parkinsonism have developed their symptoms following treatment with particular medications”. The information sheet says that
“… any drug that blocks the action of dopamine, dopamine antagonists, is likely to cause parkinsonism. Drugs used to treat schizophrenia and other psychotic disorders such as behaviour disturbances in people with dementia (known as neuroleptic drugs) are possibly the major cause of drug-induced parkinsonism worldwide. Parkinsonism can occur from the use of any of the various classes of neuroleptics”.
The Parkinson’s Association of Ireland also recognises ‘drug-induced Parkinsons’. So here are some of the drugs mention by these two organisations.
The National Institutes of Health (NIH) has said that certain antipsychotics can cause Parkinson-like symptoms, and that these side effects arise because the drugs interfere with dopamine in the brain. Several antipsychotic drugs cause this, notably Clozapine (Clozaril), Quetiapine (Seroquel), Olanzapine (Zyprexa) and Risperidone (Risperdal).
Antipsychotic drugs are regularly used for people who are suffering from Parkinson’s disease.
Calcium Blocker Drugs
Calcium channel blocking drugs, used to treat high blood pressure, abnormal heart rhythm, angina pectoris, panic attacks, manic depression and migraine may, are known to cause drug-induced Parkinsonism. According to the Parkinson’s Disease Society, the most well-documented of these drugs are Cinnarizine (Stugeron) and Flunarizine (Sibelium).
However, any internet search will demonstrate that there is lots of ‘scientific’ evidence about the link between these drugs and Parkinson’s, split almost exactly between those saying they are helpful, and those who say they can cause the disease!
This is often the case with research into the harm caused by pharmaceutical drugs. Should the precautionary principle apply. Or should we believe what the conventional medical establishment tells us - that the advantages outweigh the disadvantages? It is, of course, a personal choice.
The role of Statins in causing Parkinson’s was mentioned in a WDDTY article in January 2007, “The safe drug that might cause Parkinson’s disease”.
“Statins reduce levels of the ‘bad’ LDL cholesterol – and the new study, from the University of North Carolina, believes these lowered levels may trigger Parkinson’s. Sufferers can have levels of LDL cholesterol that are three times below the average”.
In April 2015, the Daily Express article, “Parkinson’s link to Statins: calls to end widespread use of the drug” suggests that nothing much happened about this research during the 8 intervening years! The article referred to Parkinson’s research, carried out over 20 years, and involving nearly 16,000 people, which found that cholesterol (which Statin drugs seek to reduce) may have a vital role in protecting the brain and nervous system. Details of the research to which they refer can be found in the Movement Disorders website.
This is not an exhaustive list of the Big Pharma drugs known to cause Parkinson’s disease, but it is hopefully sufficient for anyone taking, or planning to take any pharmaceutical drug to undertake a thorough web search for possible associations.
It is also known that standard drug for Parkinsons, Levodopa, can develop the common ‘side effect’ of dyskinesia, which is the medical term for jerky and unpredictable movement.
The Parkinson’s Association of Ireland says this about other drugs that might cause the disease.
“A number of other agents have been reported to cause drug-induced parkinsonism, but clear proof of cause and effect is often lacking. Amiodarone, used to treat heart problems, causes tremor and some people have been reported to develop Parkinson’s-like symptoms. Sodium valproate, used to treat epilepsy, and lithium, used in depression, both commonly cause tremor which may be mistaken for Parkinson’s”.
(My emphasis, the proof is probably lacking because of a lack of research, and the difference between ‘the disease’ and something ‘mistaken for the disease’ may be a marginal distinction for sufferers!)
The Parkinson’s Disease Society mentions some other drugs thought to cause the disease.
“These include some older drugs used to treat high blood pressure such as methyldopa (Aldomet); medications for dizziness and nausea such as prochlorperazine (Stemetil); and metoclopromide (Maxolon), which is used to stop sickness and in the treatment of indigestion”.